Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 281, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2014, 2:40 PM MDT for Cherry County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2014, 2:40 PM MDT (20:40 UTC)
- Expired
- Aug 8, 2014, 3:30 PM MDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:50 PM MDT | TSTM WND GST 60 | 1 Nw Crookston, NE | ESTIMATED WIND GUSTS OF AT LEAST 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
892
WUUS53 KLBF 082040
SVRLBF
NEC031-082130-
/O.NEW.KLBF.SV.W.0281.140808T2040Z-140808T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 430 PM CDT/330 PM MDT/
* AT 339 PM CDT/239 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM CROOKSTON TO 12 MILES NORTHWEST OF MERRITT
RESERVOIR DAM...AND MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
VALENTINE...CROOKSTON...MERRITT RESERVOIR DAM...ANDERSON BRIDGE
STATE WILDLIFE MANAGEMENT AREA AND HIGHWAY 97 CROSSING THE NIOBRARA
RIVER.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 213 AND 222.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 171 AND 197.
THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 113 AND 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4299 10045 4255 10077 4270 10108 4301 10101
4301 10062
TIME...MOT...LOC 2040Z 292DEG 15KT 4295 10081 4274 10106
HAIL...1.00IN
WIND...60MPH
$$
TAYLOR2 follow-up statements
255
WWUS53 KLBF 082052
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT FRI AUG 8 2014
NEC031-082130-
/O.CON.KLBF.SV.W.0281.000000T0000Z-140808T2130Z/
CHERRY NE-
352 PM CDT FRI AUG 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHERRY COUNTY UNTIL 430 PM CDT/330 PM MDT/...
AT 351 PM CDT/251 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF CROOKSTON TO 9 MILES SOUTH
OF CROOKSTON TO 7 MILES NORTHWEST OF MERRITT RESERVOIR DAM...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
VALENTINE...MERRITT RESERVOIR DAM AND HIGHWAY 97 CROSSING THE
NIOBRARA RIVER.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 213 AND 222.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 172 AND 197.
THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 114 AND 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4299 10045 4255 10077 4270 10108 4301 10101
4301 10062
TIME...MOT...LOC 2053Z 292DEG 15KT 4296 10064 4279 10074
4273 10095
HAIL...1.00IN
WIND...60MPH
$$
TAYLOR821
WWUS53 KLBF 082058
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT FRI AUG 8 2014
NEC031-082130-
/O.CON.KLBF.SV.W.0281.000000T0000Z-140808T2130Z/
CHERRY NE-
358 PM CDT FRI AUG 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHERRY COUNTY UNTIL 430 PM CDT/330 PM MDT/...
AT 355 PM CDT/255 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF VALENTINE TO 10 MILES
SOUTHWEST OF VALENTINE TO MERRITT RESERVOIR DAM...AND MOVING EAST AT
25 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
VALENTINE.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 213 AND 222.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 172 AND 197.
THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 114 AND 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4299 10045 4255 10077 4270 10108 4301 10101
4301 10062
TIME...MOT...LOC 2058Z 286DEG 19KT 4295 10059 4277 10066
4266 10087
HAIL...1.00IN
WIND...70MPH
$$
ROBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:57 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 8, 12:57 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 157 PM CDT FRI AUG 8 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 353 AM CDT FRI AUG 8 2014 THE MODEL CONSENSUS AND THE RAP MODEL INDICATE THE ONGOING MCS WILL DRIFT EAST TODAY AND REACTIVATE THIS AFTERNOON. THIS PLACES THE BETTER RAIN CHANCES ACROSS THE NCNTL ZONES NORTH OF INTERSTATE 80. THERE ARE INDICATIONS OF DIURNAL INSTABILITY IN THE PANHANDLE AND SWRN NEB THIS AFTERNOON...ESPECIALLY GIVEN THE 5 PERCENT SEVERE WEATHER OUTLOOK SPC SUGGESTED. UPPER LEVEL SUPPORT IN THIS AREA LOOKS VERY WEAK TO NON-EXISTENT. THE RAP MODEL MAINTAINS BETTER FORCING FARTHER EAST ACROSS THE NCNTL ZONES WITH THE LEFT FRONT PORTION OF 500 TO 300 MB WIND MAX POSITIONED THERE. THE FORECAST USES 50 PERCENT OF THE RAP AND 50 PERCENT OF THE OTHER MODELS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY WHICH BECOME ISOLATED TONIGHT. HIGHS TODAY RANGE FROM THE MID 80S SOUTH TO UPPER 70S NORTH WITH HIGH HUMIDITY. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 353 AM CDT FRI AUG 8 2014 ACTIVE PERIOD CONTINUES DURING THE LONG TERM FORECAST...HOWEVER MODELS HAVE NOT BEEN VERY GOOD WITH TIMING/PLACEMENT OF UPPER LEVEL DISTURBANCES WHICH LEADS TO A LOW CONFIDENCE FORECAST. UPPER LEVEL PATTERN ON SATURDAY SEES AN ELONGATE AND SHALLOW RIDGE ACROSS THE SOUTHERN PLAINS...WITH A TROUGH ACROSS THE NORTHERN ROCKIES. AFTER SOME LINGER SHOWERS PUSH EAST IN THE MORNING...A BRIEF BREAK IN ACTIVITY IS EXPECTED DURING THE DAY. SOME SUN WILL HELP TO WARM TEMPS INTO THE 80S...THEN MODELS BRING A FAIRLY STRONG DISTURBANCE ACROSS THE AREA. MODELS IN AGREEMENT WITH THE WAVE MOVING ACROSS THE ROCKIES DURING THE DAY WITH THUNDERSTORM DEVELOPMENT ACROSS THE WEST FOR THE AFTERNOON. THE ACTIVITY SHOULD PUSH EAST OVERNIGHT. SOUTHERLY WINDS AHEAD OF THE WAVE WILL HELP MOISTEN/SUSTAIN MOISTURE IN THE LOWER LEVELS...AND THUNDERSTORMS LOOK LIKELY...HOWEVER WILL CAP POPS AT 50 PERCENT DO TO RECENT COVERAGE OF ACTIVITY WITH THE STRONGER WAVES. THE WAVE WILL EXIT SUNDAY MORNING WITH A WEAK COLD FRONT TO PUSH ACROSS THE AREA LATER IN THE DAY. MOISTURE REMAINS AVAILABLE AND ANOTHER ROUND OF STORMS WILL BE POSSIBLE. BY MONDAY THE RIDGE BEGINS TO REBUILD ACROSS THE ROCKIES. THIS WILL SET UP NORTHWEST FLOW ACROSS THE HIGH PLAINS. TYPICAL SUMMER TIME PATTERN WITH PERIODIC CLIPPERS TO RIDE ON THE PERIPHERY OF THE RIDGE. WILL HAVE TO MONITOR TIMING...HOWEVER FORECAST FAVORS A TYPICAL DIURNAL PATTERN OF AFTERNOON THUNDERSTORM DEVELOPMENT IN THE WEST THEN MOVING EAST IN THE EVENING. TEMPS EARLY IN THE WEEK SHOULD HOLD IN THE 80S WITH LOWS AROUND 60. BY MID WEEK THE RIDGE BEGINS TO BREAK DOWN AND SLIDE EAST AS A TROUGH DEVELOPS ACROSS THE PAC NW. TEMPS SHOULD SEE AN UPWARD TREND...WITH SOME HIGHS INTO THE LOWER 90S ACROSS THE SOUTHWEST. PERIODIC UPPER LEVEL DISTURBANCES WILL CONTINUE THE NEED FOR AT LEAST SOME LOW POPS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 151 PM CDT FRI AUG 8 2014 THE CENTER OF AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY TRACK ACROSS SOUTHERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF CENTRAL AND WESTERN NEBRASKA TO THE SOUTH OF THE CENTER THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. THE MOST CONCENTRATED AREA FOR STORMS SHOULD BE ACROSS NORTH CENTRAL NEBRASKA...LIKELY IMPACTING THE KVTN TAF SITE. GENERALLY VFR CONDITIONS SHOULD PREVAIL OUTSIDE OF ANY THUNDERSTORM. WINDS WILL BE LIGHT FROM THE EAST TO SOUTHEAST EXCEPT VARIABLE AND GUSTY NEAR STORMS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CDC LONG TERM...MASEK AVIATION...TAYLOR
Hazardous weather outlook, Aug 8, 2:34 PM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT FRI AUG 8 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 334 PM CDT FRI AUG 8 2014 /234 PM MDT FRI AUG 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND TONIGHT. SOME STORMS MAY BE SEVERE...GENERALLY ALONG AND EAST OF HIGHWAY 83...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. STORMS ARE ALSO CAPABLE OF VERY HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR WESTERN NEBRASKA LATE SATURDAY AFTERNOON AND EVENING...GENERALLY WEST OF A LINE FROM BROKEN BOW TO VALENTINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY AND THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT FOR AREAS ALONG AND EAST OF HIGHWAY 83 AND TOMORROW ACROSS THE PANHANDLE AND SOUTHWEST NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) SNIVELY
In the hours before
Special weather statement, Aug 8, 1:30 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 230 PM CDT FRI AUG 8 2014 NEZ094-082015- WESTERN CHERRY NE- 130 PM MDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 215 PM MDT... AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELI...OR 42 MILES EAST OF GORDON...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NENZEL... CODY LAKE... CODY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
Special weather statement, Aug 8, 2:15 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CDT FRI AUG 8 2014 NEZ005-094-082100- EASTERN CHERRY NE-WESTERN CHERRY NE- 315 PM CDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 400 PM CDT/300 PM MDT/... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KILGORE...OR 18 MILES WEST OF VALENTINE... MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CROOKSTON... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 174 AND 186. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 47 min |
| Aug 8, 1:58 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 47 min |
| Aug 8, 3:10 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 50 min |
| Aug 8, 5:57 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.